Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 326, NWS Birmingham, AL

July 30, 2006Fayette County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2006, 3:33 PM CDT for Fayette County, Tuscaloosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 3:33 PM CDT (20:33 UTC)
Expired
Jul 30, 2006, 4:00 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Fayette County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 78 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:27 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 30, 3:27 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SUN JUL 30 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
THE WATER VAPOR IMAGERY SHOWS THE SHORT WAVE MOVING SOUTHWARD ALONG
THE AL...GA LINE. EXPECT IT TO MOVE WEST AND NORTH OVERNIGHT AND
TOMORROW. WILL GO WITH CHANCE POPS TONIGHT FOR MOST LOCATIONS
EXCEPT FOR SLIGHT CHANCE FOR THE NORTHEAST. WILL GO CLOSE TO MAV
POPS FOR TOMORROW OR SLIGHTLY ABOVE...WITH LIKELY POPS SW TO
SLIGHT CHANCE NE. HIGHEST POPS CLOSEST TO THE UPPER LEVEL SUPPORT.

AFTER THIS SHORT WAVE MOVES AWAY FROM CENTRAL ALABAMA EXPECT TO BE
BACK TO A NORMAL DIURNAL SUMMERTIME PATTERN FOR TUESDAY THROUGH
WEDNESDAY NIGHT. CHANCE POPS DAYTIME TO SLIGHT CHANCE FOR THE
EVENING HOURS.

AS FAR AS TEMPERATURES ARE CONCERNED...WILL GO CLOSER TO THE
WARMER MET GUIDANCE AND EVEN ABOVE FOR THE LOWS IN THE
METROPOLITAN AREAS.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
DON/T SEE ANY REAL BIG CHANGES OR ADJUSTMENTS NEEDED. WILL
CONTINUE WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. AS
FAR A TEMPERATURES ARE CONCERNED AFTERNOON HIGHS WILL BE IN THE
MIDDLE 90S WITH OVERNIGHT LOWS IN THE LOWER 70S.  THE MEX GUIDANCE
IS VERY CLOSE TO CURRENT THINKING. THE TROPICAL FEATURES FROM THE
PAST TWO DAYS ARE NOT REALLY SHOWING UP. THE DGEX AND GFS SHOWS
SOME SORT OF SYSTEM BUT NOW IT IS IN THE EASTERN GULF OF MEXICO
ALONG CENTRAL FLORIDA. STILL VERY UNCERTAIN...BUT POSSIBLE. WILL
CONTINUE TO WATCH THIS AREA CLOSELY.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

FIRST SIX HOURS OR SO OF THIS TAF CYCLE ARE LARGELY BASED ON RADAR
TRENDS...AND ALSO WHAT HAS BEEN THE NORM OVER THE LAST FEW DAYS.
INCLUDED THUNDERSTORMS...EITHER PREVAILING OR TEMPO AT EVERY TAF
SITE.  OF COURSE IFR CONDITIONS WILL OCCUR WHERE THUNDERSTORMS ARE
PRESENT...BUT OTHERWISE MVFR AND VFR CONDITIONS WILL DOMINATE.

CLOUD BASES SHOULD BE AROUND 3000 FEET AS THE CUMULUS FIELD
CONTINUES TO DEVELOP THIS AFTERNOON.  STORM HEIGHTS WILL AVERAGE
AROUND 30000 FEET BUT THE STRONGER STORMS MAY APPROACH 45000.

OVERNIGHT...RAIN AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET.  PATCHY FOG LOOKS LIKE A GOOD BET ONCE AGAIN.  VISIBILITY
WILL LIKELY DROP TO BETWEEN 3 AND 5 MILES AREA WIDE BETWEEN 09 AND
13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  94  71  93 /  20  20  20  30
ANNISTON    72  94  73  93 /  20  20  20  30
BIRMINGHAM  74  95  75  94 /  30  30  20  30
TUSCALOOSA  73  96  74  96 /  40  40  20  30
CALERA      73  95  74  95 /  30  30  20  30
AUBURN      71  95  72  94 /  30  30  20  30
MONTGOMERY  73  94  74  95 /  40  40  20  30
TROY        72  95  73  94 /  40  50  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80/12
Hazardous weather outlook, Jul 30, 2:15 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SUN JUL 30 2006

ALZ011>015-017>050-311900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON HOURS ACROSS MUCH OF CENTRAL ALABAMA ON SUNDAY. THESE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 45 MPH...
LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.  AREAS ALONG AND
WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 LOOK TO BE THE
MOST FAVORABLE LOCATIONS FOR STRONG STORMS.  COVERAGE AND INTENSITY
OF THESE STORMS SHOULD DECREASE AFTER SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 30, 1:39 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUL 30 2006

ALZ040-301900-
DALLAS-
139 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 200 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TYLER...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER THROUGH 200 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Jul 30, 3:06 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT SUN JUL 30 2006

ALZ015-023-024-302030-
JEFFERSON-TUSCALOOSA-WALKER-
306 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA...JEFFERSON AND
WALKER COUNTIES UNTIL 330 PM CDT...

...WINDS 35 TO 50 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 17 MILES SOUTH OF TUTWILER. THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 330 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Jul 30, 3:25 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SUN JUL 30 2006

ALZ022-302100-
PICKENS-
325 PM CDT SUN JUL 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 400
PM CDT...

...WINDS 35 TO 50 MILES AN HOUR...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF CARROLLTON...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...
ETHELSVILLE...PALMETTO...HARPERS MILL...GORDO...PICKENSVILLE...
MEMPHIS AND MCMULLEN THROUGH 400 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. WAIT
AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:37 PM CDTSevere Thunderstorm WarningBMXLee23 min
Jul 30, 8:49 AM CDTFlash Flood WarningBMXChambers, Lee, Macon, Tallapoosa3 hr
Jul 30, 2:19 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker26 min
Jul 30, 2:41 PM CDTSevere Thunderstorm WarningBMXPickens34 min
Jul 30, 2:44 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Jul 30, 3:40 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa35 min
Jul 30, 4:25 PM CDTFlash Flood WarningBMXTuscaloosa2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.